North Carolina, 2018

Flood and Heavy Rain in North Carolina, April 23 to 24, 2018

April 23 to 24, 2018 · NWS RNK · 2 events in 1 county or zone

S. slowly tracked toward the Atlantic coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A wet period developed from April 23-25 as an upper level low over the southeastern U.S. slowly tracked toward the Atlantic coast. Rainfall was persistent during this period with sustained south to southeasterly flow with the heaviest rains falling in the 24-hour period ending 12z (7AM) on the 24th with 3 to 4+ inch amounts common. The highest totals occurred over Watauga County, NC. Mainly minor flooding was observed in several areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 23, 4:46 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 23, 4:46 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
546 AM EDT Mon Apr 23 2018

.SYNOPSIS...
A deep low pressure system will drift from western Tennessee
this morning across the mid-Atlantic by Wednesday. The arrival
of this system will promote gusty east to southeasterly winds
across the higher terrain from North Carolina through southeast
West Virginia, as well as locally heavy rainfall along the Blue
Ridge from Floyd County southward. As this system departs on
Wednesday, two additional disturbances look to cross over or
near our area Thursday into Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 430 AM EDT Monday...

Keeping an eye on a deep low pressure system making its
approach from far western Tennessee this morning, with the
passage of this system across our area presenting two distinct
forecast challenges through tonight.

The fist challenge concerns gusty southeasterly winds across the
higher terrain from northern North Carolina into far southwest
Virginia and southeast West Virginia. The approach of this
system has caused the pressure gradient to tighten through the
night, a trend that will continue into late evening. Strongest
gusts are expected along the east-facing slopes in this region
where gusts could reach 50 mph at times during the afternoon and
evening. By midnight, winds are expected to begin shifting more
east to northeasterly, at which point there will be less of a
downsloping enhancement to the wind speeds. That said, would not
be surprised to see the wind advisory which is currently in
effect be extended in time, perhaps to Tuesday morning, if wind
direction takes longer than anticipated to make the shift.

The second challenge is the heavy rainfall this system brings
with it. The strong southeasterly wind flow around this system
will draw Atlantic moisture rapidly up the Blue Ridge, where the
sudden increase in elevation will locally enhance rainfall
amounts. As such, areas within a few miles on either side of
the Blue Ridge Parkway from Floyd County southward can expect 2
to locally 4 inches of rain through sunrise Tuesday. Rainfall
amounts decrease significantly further away from the Blue Ridge,
however the Piedmont can expect around an inch, while
downsloping across far western Virginia and southeast West
Virginia will cut rainfall amounts down to three quarters of an
inch or less.

Unless localized bands of heavy rain develop and continue to
train across the same locations, the threat of flash flooding is
not the primary concern. Rather, rainfall is expected to fall
at a moderate and steady pace, especially this evening and
tonight, leading to a possibility of minor flooding on smaller
streams and rivers. As such, a flood watch remains in effect
along the Blue Ridge of North Carolina and southern Virginia
through Tuesday afternoon.

With clouds increasing and rain moving into the area today, do
not expect much warming to take place today across the
mountains, where temperatures will hold in the 50s for afternoon
highs. Low clouds and rainfall will steadily progress eastward
across the Piedmont during the afternoon, though not before
temperatures there have had a chance to warm into the low/mid
60s. Temperatures tonight will vary from the mid 40s across the
mountains to the low 50s across the Piedmont.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 310 AM EDT Monday...

Rain, heavy at times will continue into Tuesday night. WPC day 3
excessive rainfall outlook places a marginal threat across eastern
portions of the forecast area. Will be monitoring flooding issues
both stream flooding, to potential main stem flooding. See hydro
section below for details.

PWATs and moisture transport remain high enhanced by the easterly
upslope winds. Surface low pressure over Georgia Tuesday morning
will translate east to off the Mid-Atlantic Coast Wednesday. Then,
the coastal low lifts northeast to southern New England by
Wednesday night.

The moderate to heavy rain will continue into Tuesday afternoon,
then taper off Tuesday night as easterly flow weakens. High
temperatures on Tuesday will vary from the upper 40s along the Blue
Ridge into the Alleghanys to the upper 50s in the far southwest. CAD
may trim back temperatures even more across the north. There may be
an isolated thunderstorm Tuesday afternoon and evening in the south
as highlighted by the general thunder on Day Two convective outlook.
However, with the lack of instability will hold off on added any
thunderstorms at this time.

Cloudy conditions with scattered showers are expected for Tuesday
night. Low temperatures will be above normal with readings
from the mid 40s to the lower 50s.

The upper trough stays to our west and a northern stream front
tracks toward us Wednesday. Northwest flow on Wednesday will return
sunshine east of the Blue ridge while clouds will linger in the
west. Decided to allow for an isolated to scattered showers in the
west Wednesday night. High temperatures on Wednesday will range the
mid 50s in the mountains to the lower 70s east of the Blue Ridge.
Low temperatures Wednesday night will generally be from the upper
30s in the northwest mountains to around 50 degrees in the
piedmont.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 AM EDT Monday...

Deterministic models are still quite different but are trying to
merge on a solution for the extended period. Both the GFS and ECMWF
have the cold front to our east Thursday morning with some drier
weather initially. The difference in the models comes in on what
happens with the southern stream system and its track. The ECMWF
holds onto a drier solution compared to GFS, favoring high pressure
over the area. The northern advance of the moisture on Thursday is
kept to our south on the ECMWF. While, the GFS is a little faster
and further north with the moisture with the weak piece of energy
moving over the Gulf Coastal States into Friday morning.

The 500 mb pattern shows a broad trough over the eastern half of the
nation, with two distinct storm tracks into the weekend. Overall the
ECMWF has us mainly dry with a few showers possible with a front
cutting across Saturday.

Meanwhile, the GFS shows a strong Gulf Coastal system Thursday with
better southwest flow into the southern Appalachians. Then it
develops a surface low across the central Carolinas Thursday
evening, tracking it to the mid-Atlantic coast by Friday afternoon
while a strong northern stream upper low forms over the lower Great
Lakes, with a secondary front and shot of colder air moving in
Friday night into Saturday.

Lean toward the steadier ensemble means for this period which for
has at least a chance of showers Thursday-Friday, with possibly cold
enough air after the front Saturday morning to have snow showers in
the Alleghanys. Expect temperatures to run at or just below normal
this period.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 145 AM EDT Monday...

Satellite imagery and surface observations indicate that
moisture continues to work its way into the Highlands of
northern North Carolina, gradually overcoming the dry air
currently in place. As such, ceilings continue to lower, however
believe TAF sites will remain VFR through the remainder of the
night.

Rain will move into the area from southwest to northeast during
late morning and the afternoon. While ceilings may flux between
VFR and sub-VFR shortly before the arrival of rainfall today,
believe ceilings will quickly fall and remain in MVFR/IFR
territory once steady rainfall arrives.

As the pressure gradient increases ahead of the low, variable
winds will trend more toward the southeast, and some decent wind
gusts can be expected in many of the mountainous locations. BLF
in particular will see some very strong winds with occasional
gusts to near 40 MPH possible.

Extended Aviation Discussion...

Sub-VFR ceilings and visibilities and gusty winds in the west,
will continue through tonight and early Tuesday.

Tuesday afternoon and night, the low pressure responsible for
the wet weather will shift east of the area. This will bring our
winds to the northwest, and allow for the precipitation to trend
showery in the west.

The weather pattern will remain unsettled Thursday into Friday
as a series of disturbances crosses the area, each with the
potential for providing showery precipitation and localized
sub-VFR conditions.

&&

.HYDROLOGY...
As of 500 AM EDT Monday...

A prolonged period of strong upslope, moisture laden flow off
the Atlantic will produce a very generous rainfall for most of
the region today and tonight. Amounts of one to two inches will
be common for most of the area. However, locations near the
crest of the Blue Ridge from near Floyd, VA southwest into the
Northern Mountains of North Carolina, amounts of three to four
inches are more likely, with locally higher amounts. It will be
this region, and downstream flow areas in parts of Patrick,
Surry, and Wilkes Counties, that have the greatest potential for
flooding in the nearer term. A flood watch remains in effect
from 800 AM this morning through 400 PM Tuesday. Confidence in
a significant upslope rain event is heightened by the Ensemble
easterly wind component anomalies of 2 to 4 standard deviations
during the time of concern.

Looking a little bit further out in time, Model Ensemble River
Forecast are focusing on the Dan River as a location to watch for
possible minor river flooding once we reach the Tuesday into
Wednesday time frame.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from 8 AM EDT this morning through Tuesday
     afternoon for VAZ015>017-032.
     Wind Advisory until midnight EDT tonight for VAZ007-009-015.
NC...Flood Watch from 8 AM EDT this morning through Tuesday
     afternoon for NCZ001>003-018-019.
     Wind Advisory until midnight EDT tonight for NCZ001-018.
WV...Wind Advisory until midnight EDT tonight for WVZ042-043.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...KK
LONG TERM...KK/WP
AVIATION...JR/NF
HYDROLOGY...DS
Hazardous weather outlook, Apr 23, 3:50 AM EST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
450 AM EDT Mon Apr 23 2018

NCZ001-018-VAZ015-240900-
Ashe-Watauga-Grayson-
450 AM EDT Mon Apr 23 2018

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002-003-019-VAZ016-017-032-240900-
Alleghany NC-Surry-Wilkes-Carroll-Floyd-Patrick-
450 AM EDT Mon Apr 23 2018

...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-WVZ042-043-240900-
Tazewell-Smyth-Mercer-Summers-
450 AM EDT Mon Apr 23 2018

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-WVZ044-507-508-240900-
Alleghany VA-Bath-Monroe-Eastern Greenbrier-Western Greenbrier-
450 AM EDT Mon Apr 23 2018

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...Today and Tonight.

Southeast winds could gust over 45 mph along the highest peaks this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ010>014-018-022>024-033>035-043>047-058-059-240900-
Stokes-Rockingham-Caswell-Yadkin-Bland-Giles-Wythe-Pulaski-
Montgomery-Craig-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
450 AM EDT Mon Apr 23 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and Tonight.

Rainfall amounts of 1 to locally 2 inches are expected to fall today
and tonight. Small stream and creek flooding may become an issue.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rainfall on Tuesday will sustain the possibility of
flooding on small streams and creeks. Some of the larger rivers will
crest around bankfull later this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Watauga

When
April 23, 7:00 AM EST to April 24, 7:00 AM EST
Where
Watauga County, 1 mi SE of Boone
Reported by
COOP Observer
Coordinates
36.210, -81.667

The COOP station at Boone 1 SE (BOON7) measured 3.94 inches for the 24-hour period ending 7AM on the 24th. This was the highest 1-day April rainfall in the period of record at this location, with data starting in 1980. The previous April record at this site was set less than 10 days earlier on April 16, 2018. If the previous COOP site at Boone is included in the comparison (with data back to 1929) this was the 2nd wettest April day after April 5, 1957 with 4.68 inches.

Flood, Watauga

When
April 24, 10:30 AM EST to 6:30 PM EST
Where
Watauga County, 0.83 mi ENE of Rominger to 1.08 mi ENE of Rominger
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.234, -81.816

The Watauga River at Sugar Grove (SGWN7) crested at 7.32 feet, just over the Minor flood stage of 6 feet. Several low water bridges and roads near the river were flooded.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746148, 746152.